Michigan, 2007

Hail and Damaging Winds in Michigan, August 28, 2007

August 28, 2007 · NWS MQT · 6 events in 3 counties and zones

Severe thunderstorms produced wind damage and large hail over south central portions of Upper Michigan on the evening of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms produced wind damage and large hail over south central portions of Upper Michigan on the evening of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 28, 2:01 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 28, 2:01 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
401 PM EDT TUE AUG 28 2007

.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A LOW AMPLITUDE OVER SOUTH
CENTRAL CANADA EXTENDING SOUTHWEST INTO NORTH DAKOTA. ANOTHER TROUGH
STRETCHES FROM NORTHEAST WISCONSIN SOUTHWEST INTO THE CENTRAL
PLAINS. SURFACE ANALYSIS SHOWING A LOW OVER EAST CENTRAL ONTARIO
WITH A COLD FRONT DRAPED SOUTHWEST ALONG THE NORHTWEST SHORT OF LAKE
MICHIGAN INTO THE CENTRAL PLAINS. SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE TO FIRE JUST NORTH OF THE FRONT AND UNDER THE
MID LEVEL TROUGH OVER NORTHERN WISCONSIN.

.SHORT TERM (TONIGHT)...A MID LEVEL TROUGH OVER THE NORTH DAKOTA
WILL DEEPEN  AS IT SHIFTS INTO THE NORTHERN MINNESOTA. LOCAL WRF
MODEL SHOWING A NARROW BAND OF SHORTWAVE ENERGY STRETCHING FROM
SAINT CLOUD MN THROUGH WESTERN LAKE SUPERIOR. THIS WILL TRACK
THROUGH EASTERN U.P. THIS EVENING REACHING NORTHERN LAKE MICHIGAN BY
MIDNIGHT. DEEP MOISTURE WILL LIKEWISE MOVE INTO THE AREA BEHIND THE
FRONT AND FEED SOME ELEVATED CONVECTION THIS EVENING. RUC/LOCAL WRF
INDICATE SBCAPE WILL REACH 2000J/KG ACROSS THE SOUTHERN PART OF THE
AREA AS A STRONG THETA-E RIDGE SWEEPS SETS UP IN THAT AREA.
THUNDERSTORMS LOOK LIKE A REAL POSSIBILITY FOR THIS EVENING FOR MOST
OF THE AREA SO WILL BUMP POPS UP A BIT.

.LONG TERM (12Z WED THROUGH DAY 7)...
THE FRONT THAT BROUGHT DECENT RAIN TO THE CWA OVERNIGHT AND WILL
CONTINUE TO SLOWLY PUSH TO THE SOUTHEAST. BEHIND THIS FRONT HIGH
PRESSURE LOOKS TO TAKE HOLD INTO THE WEEKEND. EXPECT QUIET WEATHER
THROUGH THE REMAINDER OF THE WEEK. LOWERED TEMPS A BIT ON THURSDAY
NIGHT AS DRY AIR REMAINS OVER THE WESTERN CWA...THOUGH SIMILARLY TO
THE PREVIOUS NIGHT IT MIGHT BE COLDER OVER THE GRB CWA WHERE AIR IS
DRIEST...0.35 PWAT PER 12Z GFS. CONSIDERED PUTTING IN PATCHY FROST
DURING THIS TIME AS WE COULD REALLY COLD ALONG THE WISCONSIN BORDER
COUNTIES...DECIDED TO HOLD OFF FOR NOW AS COLDER AIR MAY END UP
SOUTH OF US ANYWAY.  OTHERWISE NO MAJOR CHANGES MADE OR NEEDED TO
GOING FCST. NEXT CHANCE FOR PRECIP LOOKS TO BE SUN/MON TIME FRAME AS
ANOTHER FRONT PUSHES SOUTHEAST.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

THERE IS A CHANCE FOR THUNDER THIS AFTERNOON AS DISCRIBED ABOVE AT
KSAW ALONG COLD FRONT...ALTHOUGH BETTER CHANCES MAY BE SOUTH NEAR
THE GREATER INSTABILITY. WINDS TURN NORTH BEHIND THE FRONT...AND
WITH ABUNDANT LINGERING LOW LEVEL MOISTURE...MAY SEE A PERIOD OF IFR
CIGS AND VSBY AT KSAW. LOW CEILING ARE OCCURRING OVER THE AREA OF
DEEP MOISTURE OVER WESTERN LAKE SUPERIOR AT THIS TIME. THIS SHOULD
SPREAD OVER KCMX THIS AFTERNOON AS WELL. CONDITIONS SHOULD
DRAMATICALLY IMPROVE LATER TONIGHT WITH ARRIVAL OF DRY AIR AND
SECONDARY COLD FRONT. FOG SHOULD SET IN WITH THE ADDITION OF
RESIDUAL MOISTURE FROM EXPECTED AFTERNOON RAINS.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

A COLD FRONT WILL SHIFT OUT OF NORTHERN LAKE MICHIGAN SOUTHEAST
THROUGH LOWER MICHIGAN TONIGHT AND WEDNESDAY. IN ITS WAKE A HIGH
PRES RIDGE WILL SPREAD OVER THE UPPER GREAT LAKES AND REMAIN
THROUGH FRIDAY. NW WINDS BEHIND THE FRONT SHOULD TOP OUT AT 20 KT
LATE TONIGHT INTO WEDNESDAY. WINDS WILL REMAIN BELOW 20 KNOTS ACROSS
LAKE SUPERIOR THROUGH SUNDAY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...DLG (SHORT TERM)/PEARSON(LONG TERM)
AVIATION...DLG
MARINE...DLG
Hazardous weather outlook, Aug 28, 2:09 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
409 PM EDT TUE AUG 28 2007

MIZ001>007-009>014-084-085-292015-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
409 PM EDT TUE AUG 28 2007 /309 PM CDT TUE AUG 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
EAST HALF OF UPPER MICHIGAN. SOME STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS SOUTHEAST OF A LINE FROM
IRON MOUNTAIN TO MUNISING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON
THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

LSZ221-241>248-263-264-292015-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
409 PM EDT TUE AUG 28 2007 /309 PM CDT TUE AUG 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN LAKE
SUPERIOR ENDING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON
THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-292015-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
409 PM EDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SUNDAY NIGHT
THROUGH MONDAY MORNING..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PEARSON

In the hours before

Special weather statement, Aug 28, 2:30 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
430 PM EDT TUE AUG 28 2007

MIZ012-282230-
MENOMINEE-
330 PM CDT TUE AUG 28 2007

...SIGNIFICANT WEATHER ALERT FOR MENOMINEE COUNTY UNTIL 530 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS IN NORTHERN WISCONSIN...ALONG A LINE EXTENDING
FROM 14 MILES NORTH OF RHINELANDER TO 12 MILES WEST OF WAUSAU.
THESE STORMS WERE MOVING EAST AT 50 MPH. AT 315 PM CDT...60 MPH
WINDS WERE REPORTED IN TOMAHAWK WISCONSIN.

THESE STORMS ARE EXPECTED TO ENTER MENOMINEE COUNTY BY 500 PM CDT.
PEOPLE IN MENOMINEE COUNTY...INCLUDING THE CITIES OF
HERMANSVILLE...STEPHENSON...POWERS...MENOMINEE AND CEDAR
RIVER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

AJ

The radar

The Marquette radar (KMQT), 86 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
August 28, 4:12 PM CST to 4:13 PM CST
Where
Dickinson County, 2 mi NW of Iron Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.850, -88.079

Tree downed.

Thunderstorm Wind, Dickinson

When
August 28, 4:15 PM CST to 4:17 PM CST
Where
Dickinson County, Kingsford
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
45.780, -88.080

Numerous trees and power lines down along County Road 607 and near Highway M-95 in Breitung Township. A home along County Road 607 sustained damage when a tree fell on it.

Hail, Menominee

When
August 28, 4:37 PM CST to 4:38 PM CST
Where
Menominee County, Carney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.580, -87.570

Thunderstorm Wind, Dickinson

When
August 28, 4:48 PM CST to 4:49 PM CST
Where
Dickinson County, Hardwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.970, -87.700

Tree downed.

Funnel Cloud, Delta

When
August 28, 5:55 PM EST
Where
Delta County, Schaffer
Reported by
Public
Coordinates
45.770, -87.300

Thunderstorm Wind, Delta

When
August 28, 6:00 PM EST to 6:05 PM EST
Where
Delta County, Escanaba
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
45.750, -87.070

Trees down across the city...amount and sizes unknown. Widespread power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54252, 55844, 54253, 54254, 54255, 54256.